Arizona, 2018

Flash Flood in Arizona, September 19, 2018

September 19, 2018 · NWS PSR · 1 event in 1 county or zone

Isolated thunderstorms developed across portions of La Paz County during the afternoon hours on September 19th. Some of the stronger storms produced locally heavy rainfall with peak rain rates in excess of one inch per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Isolated thunderstorms developed across portions of La Paz County during the afternoon hours on September 19th. Some of the stronger storms produced locally heavy rainfall with peak rain rates in excess of one inch per hour. Heavy rain from some of the stronger storms led to an episode of flash flooding south of Vicksburg Junction and near Interstate 10. At about 1600MST county officials reported that Vicksburg Road at mile post 1.5 was closed due to flash flooding. Shortly before the flooding was reported, a Flash Flood Warning was issued for the area. Fortunately no injuries or accidents were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 19, 2:30 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 19, 2:30 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
230 PM MST Wed Sep 19 2018

...Updated Aviation and Fire Weather...

.SYNOPSIS...
Showers and a few thunderstorms will persist across mainly the
eastern half of Arizona through tonight. For Thursday and into
next week, the region can expect dry weather. Temperatures will be
near normal Thursday then remain above normal into the middle of
next week.

&&

.DISCUSSION...
Very moist airmass resides over most of our CWA this morning. The
19.12Z KPSR sounding had a PWAT of 1.85" which is at record levels
for the back half of September. Not surprising, the sounding
exhibited a moist adiabatic profile above 700 mb. MRMS and
GOES-17 data depict the players we've been watching on the move
this morning. Furthest south, a tropical depression remains with
convection flaring up. That is all feeding the moisture plume that
extends northward into Arizona, and another weak low embedded
toward the north end of the GoC. Swinging into CA/NV, a pronounced
trough with enhanced southwesterly flow and much drier air. The
19.12Z KVEF sounding had just 0.3" of PWAT. Thus we have a
convergence air of moist flow, oriented SSW to NNE broadly from
Ajo to Phoenix to Flagstaff.

The radar and satellite depiction so far today has generally
played out as expected, though certainly more stratiform than
expected. Deep but weak isentropic lift in the very moist
environment is yielding a fairly solid rain shield at this point
in central Arizona. Further to the south where the FFA is broadly
in effect, there is a little more sunshine and cyclonic rotation
noted, thus heavier rain is still likely there with more
instability.

Expect given trends to continue into the evening hours, with
precip intensity increasing south/east of Phoenix with a gradual
west-to-east translation of the precipitation. By early Thursday
morning, everything should be fairly wrapped up.

Much drier air will be working in Thursday from west-to-east and
top-to-bottom. Most areas, from the Imperial Valley through
Phoenix and into the Globe area, should wake to still humid and
muggy morning. As the boundary layer warms and mixes through the
day though, dew points should drop markedly. Temperatures will end
up being near normal under abundant sunshine.

For the weekend and into next week, ridging with above normal
heights will persist across the Southwest CONUS yielding dry and
warm weather. A weak trough moving through the PacNW may briefly
suppress the ridge Sun/Mon, resulting in very modest cooling.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Light to moderate rain and visibilities nearing 6 miles with
obscuration of distant mountains will begin to clear by late
afternoon and only a few lingering showers in the vicinity through
the evening. Confidence is good that winds will shift to an easterly
heading with the end of the rain by early evening. Otherwise, Winds
may shift to a westerly direction shortly after sunrise Thursday
while some lower sct deck could briefly result in partial mountain
obscuration through the morning.

Southeast California/Southwest Arizona including KIPL and KBLH:
Very minimal aviation concerns through Thursday afternoon as
thunderstorm activity should remain east of terminal locations.
Winds will favor a southerly direction through tonight and could
obtain gusts up to 20kt through tonight before becoming lighter and
more variable Thursday morning. A very remote chance exists for
ground fog and lower visibilities to develop at KIPL around sunrise,
but chances do not dictate any mention in the TAF package.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Temperatures will rebound over the weekend and climb several degrees
above seasonal normals next week. A pronounced drying trend will
exist with little to no chance of showers or storms. Minimum
humidity levels in a 15-30% range over the weekend fall more solidly
into the teens next week with some readings into the single digits
over far southeast California by Monday. Overnight recovery will
vary widely from fair to excellent. Winds will remain mostly light
and quite typical for late summer/early autumn.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 11 PM MST this evening for AZZ548>555-
     558>563.

CA...None.
&&

DISCUSSION...Iniguez
AVIATION...MO
FIRE WEATHER...MO/CB

In the hours before

Local storm report, Sep 19, 12:56 PM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1256 PM MST WED SEP 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HEAVY RAIN       2 E CASA GRANDE         32.88N 111.71W
09/19/2018  M0.75 INCH       PINAL              AZ   TRAINED SPOTTER

            OCCURRED IN 30 MINUTES.

&&
Special weather statement, Sep 19, 3:45 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
345 PM MST WED SEP 19 2018

AZZ533-192330-
Central La Paz AZ-
345 PM MST WED SEP 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ COUNTY UNTIL
430 PM MST...

At 345 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles south of Vicksburg Junction, or 45 miles west of Tonopah. This
storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central La Paz
County.
This includes AZ Interstate 10 between mile markers 38 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3346 11360 3350 11388 3366 11391 3371 11352
TIME...MOT...LOC 2245Z 240DEG 0KT 3359 11371

Rogers

The radar

The Yuma radar (KYUX), 150 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, La Paz

When
September 19, 3:45 PM MST to 6:45 PM MST
Where
La Paz County, 12.85 mi SSE of Vicksburg to 5.16 mi SSE of Brenda
Cause
Heavy Rain
Property damage
$2,000
Reported by
County Official
Coordinates
33.571, -113.689

Thunderstorms with locally heavy rain developed across the central portions of La Paz County during the afternoon hours on September 19th. Intense rain from the stronger storms led to an episode of flash flooding about 6 miles to the south of the town of Vicksburg Junction. According to a La Paz County official, at 1603MST Vicksburg Road was closed at Mile Post 1.5 due to flash flooding. The flooding occurred near Interstate 10; fortunately no accidents were reported on the interstate.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779530.